Atypical facial scarring after the initiation of isotretinoin

Presenter: Wai Ping Chan DO, Kevin Svancara DO, Vernon T. Mackey DO
Dermatology Program: Advanced Desert Dermatology
Program Director: Vernon T. Mackey
Submitted on: Aug 27, 2014

CHIEF COMPLAINT:  17 y/o, healthy Caucasian male presents with scarring and cystic acne of the face and neck after receiving 5 months of isotretinoin for nodulocystic acne by his previous dermatologist.

CLINICAL HISTORY:

Signs and symptoms:  Painful cystic acne with scarring and fluctuant masses formed on the face and neck for 18 months. Patient denies involvement of other body areas including the chest, back, axilla, lower abdomen or groin area. Patient denies any fever, joint pain, muscle aches or other systemic complaints.

Previous Treatment:  Benzoyl peroxide, clindamycin, iodosorb, doxycycline, isotretinoin and Prednisone after the exacerbation during isotretinoin therapy.

Other information:  Patient denies any history of anabolic steroid use, or family history of severe cystic acne. Patient stated that his acne had progressively worsened during the course of isotretinoin therapy with the development of more acne lesions, interconnecting abscesses and keloidal scarring.

PHYSICAL EXAM:

Multiple erythematous papules, pustules, plaques with underlying fluctuant, tender cystic nodules, atrophic and keloidal acne scars.

Prior to Isotretinoin treatment
5 months of treatment
Discontinuation of isotretinoin
After treatment with systemic steroids, antibiotics, ILI and Fraxel

LABORATORY TESTS:

DERMATOHISTOPATHOLOGY:

DIFFERENTIAL DIAGNOSIS:

1.   Acneiform eruptions
2.   Anabolic steroid induced acne conglobata
3.   Isotretinoin induced acne conglobata
4.   Acne fulminans


Leave a Reply

Your email address will not be published. Required fields are marked *